Iowa, 2012

Damaging Wind in Iowa, July 25, 2012

July 25, 2012 · NWS OAX · 1 event in 1 county or zone

Isolated thunderstorms developed along a weak cool front late in the afternoon of July 25th. Temperatures around 100 and dew point temperatures in the 60s created moderately unstable conditions ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated thunderstorms developed along a weak cool front late in the afternoon of July 25th. Temperatures around 100 and dew point temperatures in the 60s created moderately unstable conditions ahead of the front. Wind shear was weak and the thunderstorms outflow quickly cutoff any inflow weakening the storms. However, before they weakened a few storms produced severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 25, 2:13 PM CST, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 25, 2:13 PM CST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
313 PM CDT WED JUL 25 2012

.DISCUSSION...
THUNDERSTORMS TONIGHT...THEN SOMEWHAT COOLER TEMPERATURES AND
SPORADIC PRECIP CHANCES THROUGH THE WEEKEND...ARE THE PRIMARY
FORECAST CONCERNS.

COOL FRONT WAS DRIFTING SOUTHEAST THROUGH THE CWA THIS
AFTERNOON...AND HAD JUST SLIPPED PAST A COLUMBUS TO TEKAMAH LINE AS
OF 2 PM. PLUME OF MID LEVEL MOISTURE ACROSS WESTERN INTO NORTH
CENTRAL NEBRASKA NOTED ON WATER VAPOR IMAGERY WAS SHIFTING EAST OVER
THE FRONTAL BOUNDARY. SCATTERED SHOWERS AND STORMS WERE FIRING UNDER
THIS PLUME...AFFECTING MUCH OF CENTRAL NEBRASKA AND WERE TRYING TO
SNEAK INTO OUR NORTHWESTERN CWA. SURFACE-BASED CAPE VALUES WERE
TOPPING 2000 J/KG ALONG FRONTAL BOUNDARY THIS AFTERNOON...BUT
SIGNIFICANT CINH WAS ALSO NOTED. SOMEWHAT LESS UNSTABLE AIR WAS
NOTED USING MIXED-LAYER CAPE WHERE VALUES WERE BETWEEN 1000 AND 1500
J/KG. EFFECTIVE AND BULK SHEAR WERE BOTH WEAK GIVEN RELATIVELY LIGHT
MID LEVEL FLOW. SO ORGANIZED SURFACE-BASED STORMS DO NOT APPEAR
LIKELY THIS EVENING. HOWEVER STEEP MID LEVEL LAPSE RATES SHOULD
ALLOW FOR QUICK VERTICAL DEVELOPMENT OF ANY CONVECTION THAT FIRES IN
OUR CWA...THEN COLLAPSING OF THOSE STORMS COULD PRODUCE STRONG TO
SEVERE WIND GUSTS WITH TEMPERATURE/DEW POINT SPREADS APPROACHING
40F. DOWNDRAFT CAPE OF 1800 J/KG WAS ALSO MAXIMIZED ALONG FRONTAL
BOUNDARY.

GIVEN SHOWERS AND STORMS WERE ALREADY FIRING AND APPROACHING THE
CWA...COMBINED WITH ALL SHORT-RANGE MODEL OUTPUT SUGGESTING
PRECIPITATION NEAR AND BEHIND FRONTAL BOUNDARY...WILL INCREASE POPS
ACROSS MOST OF THE CWA FOR THIS EVENING. 15-16Z HRRR SEEMS TO
HAVE A DECENT HANDLE ON CURRENT PRECIPITATION...AND FIRES
CONVECTION ALONG FRONTAL BOUNDARY AS IT SINKS FARTHER SOUTHEAST
INTO THE CWA. MODELS ALSO SHOW POST-FRONTAL PRECIPITATION
CONTINUING THROUGH THE NIGHT AIDED BY RIGHT ENTRANCE REGION OF MID
LEVEL JET...THOUGH COVERAGE WILL CERTAINLY WANE AS WE GO PAST
MIDNIGHT.

SOME LINGERING SHOWERS/STORMS COULD AFFECT OUR FAR SOUTHEAST CWA
THURSDAY MORNING...BUT THAT SHOULD EXIT QUICKLY. THEN NORTHWEST
LOW LEVEL FLOW AND SLOWLY COOLING 850 TEMPERATURES POINT TO
CLOSER-TO-NORMAL TEMPERATURES THURSDAY AFTERNOON. GFS IS COOLER
THAN NAM IN THIS REGARD. WILL CONTINUE WITH HIGHS IN THE LOWER
90S...WHICH IS RIGHT IN THE MIDDLE OF NAM/GFS MOS NUMBERS. ONE
CAVEAT TO WATCH FOR IS DOWNSLOPING NORTHWEST FLOW PUSHING HIGHS A
FEW DEGREES WARMER AS PER NAM.

SURFACE HIGH WILL SETTLE ACROSS THE AREA THROUGH FRIDAY AFTERNOON
WITH RETURN FLOW BEGINNING FRIDAY NIGHT. LOWS IN THE LOW TO MID 60S
LOOK GOOD FOR FRIDAY MORNING...WITH HIGHS FRIDAY AFTERNOON RIGHT
AT NORMAL IN THE UPPER 80S.

GFS HAS ADVERTISED THE LAST FEW DAYS A MID LEVEL SHORTWAVE ROLLING
INTO THE PLAINS FRIDAY NIGHT AND SATURDAY MORNING. OTHER MODELS HAVE
COME IN LINE WITH THIS THINKING...SO CONFIDENCE IS GROWING ON PRECIP
CHANCES THEN. EXPECT WARM ADVECTION ON MODERATE LOW LEVEL JET AHEAD
OF WAVE TO FIRE CONVECTION AFTER MIDNIGHT IN NORTHEAST
NEBRASKA...WITH THIS PRECIP TURNING SOUTHEAST DOWN THE RIVER BY
MORNING. HAVE INCREASED POPS ACCORDINGLY...WITH HIGHEST CHANCES
ALONG SOUTH DAKOTA BORDER AND THROUGH AREAS NORTH AND NORTHEAST OF
OMAHA.

A SECOND SHORTWAVE LOOKS TO ROLL THROUGH AGAIN SATURDAY NIGHT AND
SUNDAY WITH SIMILAR WARM ADVECTION SIGNALS SUGGESTING CONVECTION
WILL FIRE AGAIN. ECMWF IS MORE BULLISH ON FRIDAY NIGHT WAVE...AND
PUSHES SATURDAY NIGHT PRECIP A BIT FARTHER TO THE NORTHEAST THAN
GFS.

LINGERING FRONTAL BOUNDARY BEHIND THIS SYSTEM WILL MOST LIKELY SET
UP ACROSS OUR CWA FOR MONDAY...WHICH MAY FOCUS A FEW STORMS MONDAY
AFTERNOON. SO WILL KEEP A SMALL POP GOING THEN.

UPPER RIDGE WILL BEGIN BUILDING BACK INTO THE REGION BEYOND
MONDAY...SO HAVE KEPT FORECAST DRY AND A BIT WARMER THEN. HAVE
HIGHS IN THE UPPER 80S TO LOWER 90S SATURDAY...THEN LOWER 90S
SUNDAY...BEFORE GRADUALLY INCREASING HIGHS TOWARD THE MID AND
UPPER 90S BY WEDNESDAY.

DERGAN

&&

.AVIATION...
18Z TAFS FOR KOFK...KOMA AND KLNK.

A COLD FRONT FROM NORTHEAST INTO SOUTH CENTRAL NEBRASKA AT 18Z
WILL TRACK ACROSS THE AREA THIS AFTERNOON AND THIS EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF
THE FRONT THIS AFTERNOON AND CONTINUE INTO THE EVENING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR NEZ044-
     045-050>053-065>068-078-088>093.

IA...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR IAZ055-
     056-069-079-080-090-091.

&&
Hazardous weather outlook, Jul 25, 3:54 PM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
454 PM CDT WED JUL 25 2012

NEZ011-012-016>018-030-031-260100-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-WAYNE-
454 PM CDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING...SOME
BEING ACCOMPANIED BY STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FROM FRIDAY NIGHT
THROUGH MONDAY NIGHT OVER PARTS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THURSDAY.

IAZ055-056-069-079-080-090-091-NEZ044-045-050>053-065>068-078-
088>093-260100-
BUTLER-CASS-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-
JOHNSON-LANCASTER-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-
POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-
WASHINGTON-
454 PM CDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING...WITH DAMAGING WINDS THE MAIN THREAT.

AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 8 PM CDT. HEAT INDICES
WILL RANGE FROM 102 TO 108.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FROM FRIDAY NIGHT
THROUGH MONDAY NIGHT OVER PARTS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THURSDAY.

IAZ043-NEZ015-032>034-042-043-260100-
BURT-COLFAX-CUMING-MONONA IA-PLATTE-STANTON-THURSTON-
454 PM CDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING...WITH DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FROM FRIDAY NIGHT
THROUGH MONDAY NIGHT OVER PARTS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THURSDAY.

In the hours before

Special weather statement, Jul 25, 4:29 PM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
529 PM CDT WED JUL 25 2012

IAZ043-NEZ015-252300-
MONONA IA-THURSTON NE-
529 PM CDT WED JUL 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONONA AND
NORTHEASTERN THURSTON COUNTIES UNTIL 600 PM CDT...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MACY...OR 21 MILES SOUTH OF
SIOUX CITY...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MACY...WALTHILL...WINNEBAGO AND WHITING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4227 9635 4226 9633 4223 9632 4222 9633
      4222 9612 4205 9612 4213 9651 4228 9654
TIME...MOT...LOC 2225Z 268DEG 13KT 4220 9638

BOUSTEAD
Local storm report, Jul 25, 4:59 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
559 PM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND GST     MACY                    42.11N 96.36W
07/25/2012  E60 MPH          THURSTON           NE   COUNTY OFFICIAL

&&

DEE
Special weather statement, Jul 25, 5:11 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
611 PM CDT WED JUL 25 2012

IAZ043-055-NEZ015-033-034-044-045-260015-
MONONA IA-HARRISON IA-DODGE NE-THURSTON NE-BURT NE-WASHINGTON NE-
CUMING NE-
611 PM CDT WED JUL 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONONA...NORTHWESTERN HARRISON...
NORTHEASTERN DODGE...SOUTHEASTERN THURSTON...BURT...NORTHWESTERN
WASHINGTON AND SOUTHEASTERN CUMING COUNTIES UNTIL 715 PM CDT...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM HORNICK TO 6 MILES SOUTHWEST OF HOOPER...OR ALONG A LINE
EXTENDING FROM 28 MILES SOUTHEAST OF SIOUX CITY TO 37 MILES EAST
OF COLUMBUS...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ONAWA...TEKAMAH...SCRIBNER...LYONS...HOOPER...WHITING...DECATUR...
UTE...PISGAH...UEHLING...CRAIG...MOORHEAD...MAPLETON...OAKLAND...
HERMAN...BLENCOE...LITTLE SIOUX...SOLDIER...CASTANA AND WINSLOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN OMAHA.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR SOUTHWESTERN IOWA AND EAST CENTRAL NEBRASKA.

LAT...LON 4153 9625 4155 9688 4222 9625 4221 9567
      4199 9567
TIME...MOT...LOC 2308Z 251DEG 22KT 4219 9602 4156 9665

BOUSTEAD
Special weather statement, Jul 25, 5:48 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
648 PM CDT WED JUL 25 2012

NEZ088-089-260030-
JEFFERSON NE-GAGE NE-
648 PM CDT WED JUL 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEFFERSON AND
SOUTHWESTERN GAGE COUNTIES UNTIL 730 PM CDT...

AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORMS OVER EASTERN JEFFERSON AND GAGE
COUNTIES. THESE STORMS WERE MOVING SOUTHEAST AT 5 MPH. WIND GUSTS UP
TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEATRICE...PLYMOUTH...BLUE SPRINGS...DILLER...PICKRELL...JANSEN
AND HARBINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN OMAHA.

&&

LAT...LON 4008 9718 4034 9698 4039 9665 4015 9654
TIME...MOT...LOC 2346Z 306DEG 6KT 4030 9689

BOUSTEAD
Special weather statement, Jul 25, 6:38 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
738 PM CDT WED JUL 25 2012

IAZ080-091-260130-
PAGE IA-MONTGOMERY IA-
738 PM CDT WED JUL 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PAGE AND MONTGOMERY
COUNTIES UNTIL 830 PM CDT...

AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM 8 MILES EAST OF ELLIOTT TO ESSEX...OR ALONG A LINE EXTENDING
FROM 70 MILES NORTHWEST OF ALBANY TO 32 MILES NORTH OF TARKIO...
AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RED OAK...VILLISCA...STANTON...GRANT...HEPBURN AND COBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN OMAHA.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR SOUTHWESTERN IOWA AND NORTHWESTERN MISSOURI.

LAT...LON 4082 9493 4086 9538 4116 9513 4116 9493
      4116 9493
TIME...MOT...LOC 0038Z 250DEG 23KT 4113 9500 4090 9527

BOUSTEAD
Local storm report, Jul 25, 7:29 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
829 PM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 S DODGE               41.66N 96.88W
07/25/2012  E1.00 INCH       DODGE              NE   PUBLIC

0600 PM     TSTM WND DMG     4 S DODGE               41.66N 96.88W
07/25/2012                   DODGE              NE   PUBLIC

            TREE BRANCHES DOWN. SOME CROPS FLATTENED. ESTIMATED NEAR
            60 MPH.

&&

JB

The radar

The Omaha radar (KOAX), 126 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Page

When
July 25, 7:50 PM CST
Where
Page County, 0.29 mi NW of Blanchard
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.582, -95.225

Thunderstorm wind gusts tore the roof off of a horse barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385722.